A Guide to MDMA Harm Reduction

One of the most important things when taking drugs of any sort is to be well educated on their possible risks and complications and to use that information to make your use as responsible and safe as possible. Unfortunately, much of what we’re taught about drugs from school or public education campaigns is fear-based or in support of abstinence rather than education and harm reduction, reducing the accessibility of credible information about drugs.

This week, I decided to share some important harm reduction information for MDMA usage. This substance is quite widely used among college and university students. I’ve written about its therapeutic benefits in the past, but it’s important to also talk about its risks.

Graphic Gaby Hoole

Testing
One of the difficulties in discussing MDMA use is that, in many cases, people have no certainty that what they’re taking is in fact MDMA. For example, it’s not uncommon for methylone or MDA to be sold as MDMA or for other stimulants to be mixed with it. This is one of the things that makes purchasing drugs from someone at an event and taking it that night dangerous—you have no opportunity to verify the identity of what you’ve purchased.

To verify the identity of your drugs, it’s recommended that you purchase a testing kit. This is a collection of solvents that can be dripped onto a small sample, and the resulting colour change will help you in identifying the substance. You can purchase testing kits from DanceSafe, a harm reduction organization made up of members of the electronic music community.

First Time
Before taking a full dose for the first time, it’s recommended that you first take a quarter dose (approximately 20-30 mg), sometimes called an “allergy test.” The reason for this is that a portion of the population has a deficiency in a liver enzyme involved in processing MDMA and other drugs. This is called “fatty liver disease” and often goes undiagnosed. The impaired metabolism of MDMA results in far stronger effects at dosages that are normal for others and the likelihood of overheating or overdose is increased.

Main Risks
Pure MDMA is a rather safe substance with a significantly better safety profile. than alcohol, tobacco, or cannabis. Nonetheless, important points to discuss surrounding the risks of MDMA include overheating, dehydration and overhydration. Deaths and serious harm resulting from MDMA use are quite rare in proportion to how much it is used. Overdoses can and do occur, but many complications of MDMA use are often due to preventable situational factors such as not having taken breaks to cool off or drinking too little (or too much) water.

Especially at higher doses, MDMA impairs your body’s ability to regulate its temperature—you may notice you get warm or cold quite easily depending on the ambient temperature. If you are dancing or otherwise exerting yourself physically for long periods of time, especially in a hot and humid venue, you run the risk of overheating.

In severe cases, body temperature can reach upwards of 41-42° C, and this can result in unstoppable bleeding (blood is unable to clot at higher temperatures) and organ failures, namely of the kidneys and liver. Dehydration is also something to watch out for on MDMA, especially for people taking it at raves or nightclubs. With the sweating and increase in body temperature of dancing comes significant water loss and this can lead to dehydration if you are not pausing to drink water.
It is also easy to overlook feelings of thirst or dehydration during the high.

To prevent overheating and dehydration, users are advised to take regular breaks from dancing to cool off, if possible in a cooler room, and to remember to drink water. Good rules of thumb are to take a 15-minute break every hour, and to drink around half a litre of water per hour if you are exerting yourself (but probably less if you have difficulty peeing on MDMA, which is common). However, be sure not to drink more than that, because it can lead to over hydration. Overhydration is a bit of a misnomer—the real complications are a result of a low concentration of electrolytes in the bloodstream, called “hyponatremia.” This occurs when the blood becomes diluted from drinking too much water.

Some people experience water retention on MDMA (read: difficulty peeing) and too much sweating without peeing can also result in hyponatremia.In serious cases, this electrolyte imbalance can be potentially fatal. To prevent this, drink sports drinks or other electrolyte-containing liquids instead of water. This is much safer as it maintains your electrolyte levels while keeping you hydrated. Make sure you don’t forget to keep yourself hydrated, as being dehydrated contributes a lot to your hangover the following day.

Mixing MDMA with alcohol is not advised. Drinking alcohol often counteracts the euphoria and clarity reported by many people on MDMA, and it contributes greatly to dehydration.

Mixing

People tend to mix MDMA with a variety of other substances. You’re unlikely to encounter any significant complications from smoking cannabis, although smoking too much can be disorienting and cause you to easily lose your train of thought or the thread of a conversation. Mixing MDMA with alcohol is not advised. Drinking alcohol often counteracts the euphoria and clarity reported by many people on MDMA, and it contributes greatly to dehydration. Drinking in excess can cause a person to become unintelligible and out of touch with their surroundings, and to require assistance in getting around safely.

Mixing MDMA with other stimulants is especially not advised. All of these substances are stimulants of the central nervous system, causing increases in heart rate, blood pressure, and excitation. Combining them carries risks of overdoses and heart and blood pressure complications.

Supplements

For many people, taking drugs responsibly involves taking certain supplements that help mitigate many of the side effects encountered with certain drugs. MDMA is an excellent example of this and there are several supplements that are regularly recommended. One side effect of MDMA that is often reported is a hangover the following day or two that includes mild depression, mood imbalances, or low motivation. The reason for this is that MDMA stimulates the release of greater amounts of serotonin, a neurotransmitter involved in many things including mood and sleep regulation. Your supplies of serotonin are low in the days after taking MDMA, causing the symptoms reported in the following days.

To counteract these effects, it’s often recommended to take 5-HTP as a supplement in the days after taking MDMA. 5-HTP, or 5-hydroxytryptophan, is the direct precursor used by the brain to produce serotonin. Making 5-HTP available helps to replenish the nervous system’s serotonin supplies more quickly and reduces the hangover symptoms listed above. Animal research has also suggested that taking serotonin precursors reduces MDMA neurotoxicity. Note that you should only take 5-HTP in the days after taking MDMA. Taking it in the preceding days can cause dangerously high levels of serotonin and make serotonin syndrome, which I’ll discuss in the “Contraindications” section, more likely.

Another common complaint with MDMA (and other stimulants) is jaw clenching. Many users report greatly reduced jaw clenching if they have taken magnesium. In the body, magnesium influences ion channels on the surface of neurons and is implicated in proper neuronal firing and muscle contraction and relaxation. When taken several hours before and during an MDMA experience, it has the effect of relaxing muscle tension and thus easing jaw clenching. Other solutions frequent users tend to have on hand for jaw clenching are pacifiers or gum.

Contraindications

MDMA’s effects are due in part to an increase in the amount of serotonin released by neuronal impulses. Thus, a significant contraindication (a reason for avoiding the use of a given drug or treatment, in this case MDMA) exists for anyone taking medication that affects the serotonin system. Often these are medications prescribed for depression and anxiety, like MAOIs and SSRIs. MAOIs, or monoamine oxidase inhibitors, suppress the activity of a family of enzymes that are involved in the breakdown of monoamines, a class of molecules that includes serotonin. While MAOIs are typically prescribed as anti-depressants, some people also take St. John’s wort, which contains a mild MAOI, as a regular supplement for its mood stabilizing effects.

The increase in serotonin release caused by MDMA with the reduced serotonin breakdown caused by the MAOI is a very dangerous combination, which in extreme cases can lead to a potentially fatal condition called serotonin syndrome. These should not be mixed under any circumstance. On the other hand, SSRIs (selective serotonin reuptake inhibitors) lessen the effects of MDMA. This is because SSRIs block the channel used by MDMA to release extra serotonin. Mixing MDMA with these medications is also not advised.

Lastly, you should not go off these medications in order to take MDMA. These medications often have a cumulative effect that takes several weeks to fade, so their effect remains even if you haven’t taken the medication for several days. Going off these medications is also associated with withdrawal, including nausea and mood imbalances. Remember to never alter your medication regimen without first consulting your doctor.

Further resources:
MDMA on Erowid (an excellent online resource)
MDMA and Depression—DanceSafe
MDMA and Your Liver—DanceSafe
MDMA Contraindications—DanceSafe
A more in-depth look at MDMA and supplements

This article originally appeared in The Link Volume 35, Issue 21, published February 17, 2015.

By commenting on this page you agree to the terms of our Comments Policy.